The frustration and annoyance of seeing extra pounds on the scale, or of the sudden tightness of a favorite pair of pants, is understandable.
But did you know that anything from a hormonal imbalance to vitamin deficiencies to your medication can help control how much you weigh?
“A lot of people make what we think are lifestyle choices but are actually our bodies reacting to factors we can’t control,” says Robert J. Hedaya, MD, clinical professor of psychiatry at Georgetown University Medical Center. “Whether it’s hormonal, a medication side effect, or something else, too often we put the onus on the individual, and there are factors that sometimes justify a doctor’s help.” Here are seven health issues that could be standing between you and your ideal weight–and how to fix them.
Many anti-depressant medications cause weight gain–so if you’re depressed and taking pills for it, expect to see a bump in weight between 5 and 15 pounds, with continued gradual accumulation over the years, says Dr. Hedaya, who is also the founder of the National Center for Whole Psychiatry in Chevy Chase, MD. If you’re not taking pills, there’s evidence that feelings of depression can correlate to weight gain. One 2010 study published in the American Journal of Public Health found that people who feel sad and lonely gain weight more quickly than those who report fewer depression-related symptoms. “They may be eating more high-fat, high-calorie comfort foods,” says Belinda Needham, PhD, assistant professor in the department of sociology at UAB and the lead author of the study.
Solution: “If I see patients who are taking anti-depressants and that could be the culprit of their weight gain, I may wean them slowly off of the drug,” says Dominique Fradin-Read, MD, MPH, assistant clinical professor at the Loma Linda School of Medicine in California. “I may then put them on Wellbutrin instead, which actually helps with weight loss.” If your meds are not to blame, seek out some workout buddies or a support group. “Attending meetings, like Weight Watchers, or working out with a group of friends is a great way to increase social support,” Dr. Needham says, “which can help depression.”
There’s a long list of medications that can cause weight gain:
- Birth control pills
- Hormones for hormone therapy
- Anti-seizure medication
- Some treatments for rheumatoid arthritis
- Treatments for migraines
- Heartburn medications
“When I see patients who are concerned about weight gain, I start looking at their medications,” says Steven D. Wittlin, MD. clinical director of the endocrine-metabolism division at the University of Rochester Medical Center in Rochester, NY. “That’s a biggie. Some may affect appetite; some may affect metabolism.” Others may simply make you feel better and thus regain your lost appetite.
Solution: If you suspect your medication is affecting your waistline, your doctor may be able to find an alternative treatment that won’t have that particular side effect.
Digestive issues, including slow bowel movements, may also account for excess pounds. “Ideally, you eat, and then, an hour or so later, you have a bowel movement,” says Dr. Hedaya. “But once or twice a day is still in the healthy range.” If you’re not so regular, dehydration, medications, low fiber, or even a lack of good flora in your gut could be to blame.
Solution: If constipation is your only symptom, then trying probiotics can help your digestive tract work properly. Staying hydrated is key, along with a diet chock-full of fiber-rich foods. But you can also try drinking a fiber powder, like Metamucil, mixed with water. “It may even grab fat globules in your intestinal tract as it scrubs out waste,” says Dr. Hedaya. If you’re still having trouble, check with your doctor to rule out a range of disorders, including hypothyroidism or a neurological issue.
Being low in vitamin D, magnesium, or iron can compromise your immune system, sap your energy levels, or alter your metabolism in ways that make it harder to take healthy-lifestyle steps. “You may compensate for low energy with caffeine, sweets, and simple carbs,” says Dr. Hedaya, “Or find that you feel too run down or weak to exercise.”
Solution: While you can try to boost your iron levels by eating red meat and spinach and increase magnesium by adding Brazil nuts or almonds to your diet, it’s nearly impossible to consume enough milk or get enough sunlight to compensate for low vitamin D. “It’s important to know that it could take awhile to find your right dose of vitamin D,” says Dr. Hedaya. “If you take too much, you can get kidney stones. You need to have your blood tested every three months, so your doctor can make adjustments to the dose for you.” Adding an iron supplement is a little less tricky–but it’s still wise to let your doctor rule out hypothyroidism or other conditions that might cause insulin resistance, and thus weight gain, before you start taking supplements.
It’s the one condition that’s unavoidable.”Often, I hear patients tell me they think their metabolism is slowing down,” says Dr. Fradin-Read. “This is real–we don’t burn as many calories at 40 or 50 as we used to burn at 20. So we need more exercise–and less food–to keep metabolism going. Some studies show that exercise might be even more important than the diet for long-term weight maintenance.”
Solution: “Remember that all calories are not equal when it comes to weight,” says Dr. Fradin-Read. “Eating lean protein will cause your body to burn calories more efficiently. On the other hand, carbs are something your body tends to burn more slowly and even store in your body more readily.” Choosing low-fat proteins and reducing carbs are good ways to help avoid unnecessary pounds.
Many conditions, such as thyroid disorders and certain cancers, can result in unintentional weight gain. Additionally, conditions that limit your mobility, such as arthritis, can indirectly cause weight gain by reducing your ability to be active.
Solution: Talk with your doctor about how you can help manage your weight while you’re being treated for your condition. Also, try to focus on eating as healthy as possible, for the sake of your overall health.